Alert archive / Louisiana / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Lake Charles, LA

July 21, 2012Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood watch at Jul 21, 2012, 9:54 AM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It took effect at Jul 21, 2012, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2012, 9:54 AM CDT (14:54 UTC)
In effect from
Jul 21, 2012, 10:00 AM CDT
Expired
Jul 21, 2012, 4:05 PM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2570 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WGUS64 KLCH 211454
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
954 AM CDT SAT JUL 21 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM CDT THIS EVENING...

LAZ033-044-045-052>055-212300-
/O.NEW.KLCH.FF.A.0006.120721T1500Z-120722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-
INCLUDING THE CITIES OF...OPELOUSAS...EUNICE...LAFAYETTE...
BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...KAPLAN...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...
BAYOU VISTA...STEPHENSVILLE
954 AM CDT SAT JUL 21 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH 
  CENTRAL LOUISIANA AND SOUTHWEST LOUISIANA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL LOUISIANA...ST. LANDRY. IN SOUTH 
  CENTRAL LOUISIANA...IBERIA...LAFAYETTE...LOWER ST. MARTIN... 
  ST. MARY AND UPPER ST. MARTIN. IN SOUTHWEST LOUISIANA... 
  VERMILION. 

* UNTIL 9 PM CDT THIS EVENING

* DUE TO THE RECENT RAINS OVER SOUTH CENTRAL LOUISIANA WITH SOME
  LOCATIONS RECEIVING MORE THAN TEN INCHES OF RAINS AND WITH
  ADDITIONAL RAINS EXPECTED TO TRAIN ACROSS THE AREA TODAY. THIS
  WILL SETUP THE CONDITIONS WHERE FLASH FLOODING WILL BE POSSIBLE.
  AN ADDITIONAL THREE TO FIVE INCHES OF RAINFALL WILL BE POSSIBLE
  THROUGH THIS EVENING.

* DEPENDING ON WHERE THE HEAVIER RAINFALL OCCURS...SMALL STREAMS
  AND BAYOUS MAY FLOOD. PONDING OF WATER IN LOW-LYING AND POOR
  DRAINAGE AREAS IS POSSIBLE AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
492 
WGUS64 KLCH 212105
FFALCH

FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 PM CDT SAT JUL 21 2012

...FLASH FLOOD WATCH IS CANCELLED...

.RAINS HAVE ENDED THIS EVENING AND WITH NO ADDITIONAL RAINFALL
EXPECTED OVERNIGHT THE FLASH FLOOD WATCH HAS BEEN CANCELLED. 

LAZ033-044-045-052>055-212215-
/O.CAN.KLCH.FF.A.0006.000000T0000Z-120722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-
INCLUDING THE CITIES OF...OPELOUSAS...EUNICE...LAFAYETTE...
BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...KAPLAN...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...
BAYOU VISTA...STEPHENSVILLE
405 PM CDT SAT JUL 21 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH
CENTRAL LOUISIANA AND SOUTHWEST LOUISIANA HAS BEEN CANCELLED. 

RAINS HAVE MOVED OUT INTO THE GULF AND HEAVY RAINS HAVE ENDED OVER
SOUTH CENTRAL LOUSIANA THIS EVENING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Jul 21, 6:33 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 6:33 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 AM CDT SAT JUL 21 2012

.DISCUSSION...
FOR THE 21/12Z TAF ISSUANCE.

&&

.AVIATION...
PREVAILING VFR CONDITIONS TO BEGIN THIS FORECAST TAF PACKAGE.
HOWEVER...SCATTERED NOCTURNAL SHOWERS HAVE DEVELOPED OVER
SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA. THIS ACTIVITY IS
MOVING SOUTHWEST AND INTO SOUTH CENTRAL LOUISIANA. WILL PLACE VCSH
AT KLCH/KLFT/KARA TO ACCOUNT FOR THIS UNTIL ABOUT MID-MORNING WHEN
NOCTURNALS SHOULD DIMINISH.

LEFT OVER MID AND UPPER LEVEL CONVECTIVE CLOUD COVER MAY HINDER
DAYTIME HEATING SOME...WITH NEXT DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED DURING THE LATE AFTERNOON INTO EARLY
EVENING HOURS. TRIED TO TIME THIS ACTIVITY WITH TEMPO GROUPS AT
EACH TAF SITE. DUE TO THE EXPECTED LATE DEVELOPMENT OF THE
ACTIVITY AND HIGH INSTABILITY...SOME OF THE STORMS AGAIN COULD
PRODUCE STRONG GUSTY WINDS.

RUA

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT SAT JUL 21 2012/

SYNOPSIS...MCS RESPONSIBLE FOR SOME STRONG TSTMS DURING THE LATE EVENING
HAS MOVED OUT OVER THE GULF OFF THE UPPER TEXAS AND WESTERN
LOUISIANA COASTS. HIGH PRESSURE AT THE SURFACE CONTINUES TO RIDGE
IN FROM THE EAST OVER THE NORTHERN GULF WHILE A STATIONARY FRONTAL
BOUNDARY REMAINS JUST NORTH OF THE ARKLATEX. PRECIP CHANCES WILL
REMAIN ON THE HIGH SIDE OVER THE NEXT COUPLE OF DAYS AS AN
EASTERLY WAVE OR INVERTED TROF DEVELOPS OUT OF A WEAKNESS IN THE
UPPER LEVEL RIDGE. THIS WAVE OVER THE WESTERN GULF WILL HEAD WEST
INTO SOUTH TEXAS, KEEPING OUR AREA IN A VERY MOIST SECTOR.

SHORT TERM...WARMING AT H85 WITH UPPER SUBSIDENCE ON THE WESTERN
SECTOR OF THE WAVE HAS THE POTENTIAL FOR PRODUCING WARMER THAN
NORMAL TEMPS TODAY. THE BIG CAVEAT IS THE AMOUNT OF DEBRIS CLOUDS
LEFT IN THE ATMOSPHERE AND THE AFTERNOON CONVECTION SUPPRESSING
TEMPS. WILL GO WITH SUFFICIENT INSOLATION TO NUDGE TEMPS ABOVE
GUIDANCE LEVELS AWAY FROM ACADIANA. SINCE DEW POINTS SHOULD BE
INTO THE LOW 70S, THIS WILL RESULT IN POTENTIAL HEAT INDICES
AROUND 105...BELOW ADVISORY THREHOLD OF 108 BUT ABOVE WHAT WE'VE
BEEN ACCUSTOMED TO OVER THE LAST SEVERAL DAYS. STAYED CLOSE TO
GUIDANCE POPS WHICH WILL MEAN SCATTERED TSTMS THIS AFTERNOON.

LONG TERM...AFTER ANOTHER WET WEEKEND, WE SHOULD SEE A RECOVERY
TOWARDS MORE TYPICAL POPS DURING THE WORK WEEK AS RIDGING BUILDS
FROM THE SOUTHEASTERN STATES. SULTRY TEMPS THOUGH WITH RATHER HIGH HUMIDITIES
WITH THAT ACTIVE SEABREEZE PATTERN AFTERNOON CONVECTION WITH A
SOUTHERLY DEEP LEVEL FLOW CONTINUING OFF THE GULF.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  76  90  75  93 /  50  30  50  30  30
KBPT  94  75  88  76  93 /  40  20  40  30  30
KAEX  97  76  91  74  94 /  40  30  50  20  30
KLFT  91  78  86  73  92 /  50  40  50  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 21, 4:36 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
436 AM CDT SAT JUL 21 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
436 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG HEATING WILL WORK ON A VERY MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED AFTERNOON THUNDERSTORMS
COULD BRIEFLY PULSE TO SEVERE LIMITS WITH LOCALLY HEAVY RAINFALL AND
DOWN-BURST WINDS THE MAIN CONCERN. THERE REMAINS A SLIGHT RISK FOR
SEVERE TSTMS. AFTER MIDNIGHT ANOTHER FLARE UP OF SCATTERED THUNDERSTORMS WILL
BE POSSIBLE DUE TO COOLING OF CLOUD TOPS AND NOCTURNAL STORMS
DEVELOPING OVER THE COASTAL WATERS AND MOVING INLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIMILAR CONDITIONS WILL BE IN PLACE ON SUNDAY AS THE AREA WILL BE
WITHIN A WET SECTOR OF AN INVERTED UPPER TROF HEADING WEST INTO TEXAS.

THE COVERAGE OF AFTERNOON THUNDERSTORMS WILL BE OF A MORE TYPICAL
VARIETY FOR SUMMERTIME DURING THE WEEK WITH AN ACTIVE SEA-BREEZE.

.SPOTTER INFORMATION STATEMENT...
SINCE NO ORGANIZED SEVERE ACTIVITY IS EXPECTED, NOT ANTICIPATING A
NEED FOR SPOTTER ACTIVATION.

GMZ430-432-435-450-452-455-470-472-475-221000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
436 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS AS A WAVE IN THE EASTERLIES
MOVES TO OUR WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EASTERLY WAVE WILL BE HEADING INTO TEXAS ON SUNDAY, KEEPING
THE COASTAL WATERS IN THE MOIST SECTOR AND MAINTAINING SCATTERED THUNDERSTORM
COVERAGE. AS WE GET INTO THE WORK WEEK, THUNDERSTORMS WILL
DECREASE AS HIGH PRESSURE BUILDS IN.

.SPOTTER INFORMATION STATEMENT...

BARRING ANY ADDITIONAL CONVECTIVE COMPLEX DEVELOPMENT, NOT
ANTICIPATING A NEED FOR SPOTTERS OUT OVER THE COASTAL WATERS.

SWEENEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:06 PM CDTSevere Thunderstorm WarningLCHRapides39 min
Jul 20, 7:19 PM CDTSevere Thunderstorm WarningLCHRapides56 min
Jul 20, 8:13 PM CDTSpecial Weather StatementLCHJefferson Davis62 min
Jul 20, 8:21 PM CDTSpecial Weather StatementLCHAllen54 min
Jul 20, 9:01 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis44 min
Jul 20, 9:25 PM CDTSpecial Weather StatementLCHCameron65 min
Jul 20, 9:47 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Cameron43 min
Jul 20, 9:51 PM CDTSpecial Marine WarningLCH54 min
Jul 20, 10:24 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron51 min
Jul 20, 10:30 PM CDTSpecial Marine WarningLCH60 min
Jul 20, 10:34 PM CDTSpecial Marine WarningLCH56 min
Jul 20, 11:32 PM CDTSpecial Marine WarningLCH58 min
Jul 21, 12:18 PM CDTSpecial Marine WarningLCH57 min
Jul 21, 1:10 PM CDTSpecial Marine WarningLCH2 hr
Jul 21, 1:16 PM CDTSpecial Weather StatementLCHAcadia, Allen, Jefferson Davis59 min
Jul 21, 1:49 PM CDTSpecial Weather StatementLCHAcadia, Lafayette, Saint Martin56 min
Jul 21, 1:59 PM CDTSpecial Weather StatementLCHCalcasieu, Jefferson Davis61 min
Jul 21, 2:10 PM CDTSpecial Weather StatementLCHCameron50 min
Jul 21, 2:36 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron54 min
Jul 21, 2:41 PM CDTSpecial Weather StatementLCHVermilion79 min
Jul 21, 2:48 PM CDTSpecial Marine WarningLCH117 min
Jul 21, 3:19 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron41 min
Jul 21, 4:47 PM CDTSpecial Marine WarningLCH58 min

Nearby

Flash Flood Watches in Louisiana, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.